Preparing for your appointmentBy Mayo Clinic staff
Stevens-Johnson syndrome is an emergency medical condition. If you have signs and symptoms, call 911 or emergency medical help, or go to an emergency room immediately. If you have time before you go:
- Put all the medications you're taking in a plastic bag, including prescription and over-the-counter drugs. This may help your doctor figure out what triggered Stevens-Johnson syndrome.
- Ask a family member or friend to come along, if they're available immediately. Someone who knows you well can help inform the medical staff of your medical history and can help take in information about your current illness.
The emergency room doctor is likely to ask you about your other medical conditions and whether you've experienced a flu-like illness recently. If possible, give that some thought on your way to the hospital, and share important information with anyone who is accompanying you to the emergency room.
While you're in the hospital, you'll likely have questions for your doctor. It might help to keep a running list of questions about Stevens-Johnson syndrome, such as:
- What is the likely cause of my condition?
- How do I keep from having this reaction again?
- What restrictions do I need to follow?
- I have other medical conditions. How do I manage them together?
- How long will it take my skin to heal?
- Am I likely to have any permanent damage?
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home/index.html. Accessed Dec. 13, 2010.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home/index.html. Accessed Dec. 13, 2010.
- Evans J. Topical treatment protocol for Stevens-Johnson syndrome and toxic epidermal necrolysis. Journal of Wound Ostomy & Continence Nursing. 2009;36:509.
- Hazin R, et al. Derm diagnoses you can't afford to miss. The Journal of Family Practice. 2009;58:298.
- Knowles S, et al. Clinical risk management of Stevens-Johnson syndrome/toxic epidermal necrolysis spectrum. Dermatologic Therapy. 2009;22:441.
- Ward KE, et al. Severe adverse skin reactions to nonsteroidal anti-inflammatory drugs: A review of the literature. American Journal of Health-System Pharmacy. 2010;67:206.
- Usatine RP, et al. Dermatologic emergencies. American Family Physician. 2010;82:773.